This process of Gabe going through topical steroid withdrawal has been the hardest thing my husband and I have ever gone through. A difficult and painful road, and made so much worse by the fact that the medical community refuses to acknowledge the scope of the problem (or even that it exists).
Trying to explain to Gabe’s school was difficult, what do you say? My child can’t come to school because his skin is raw, peeling off, and he can barely move? Is it his eczema? No…. it’s steroid induced red skin syndrome. Just try explaining that succintly.
The first fews days we were in total crisis mode. Gabe was in very rough shape. Now, thankfully, things have calmed down quite a bit though Gabe still deals with a lot of pain and suffering. We still have to coax him into the bath because his skin is so raw it is sensitive to the slightest touch. He wakes up in a literal pile of dead skin, as his skin is shedding faster than we can keep up with. He still needs helps getting out of bed and getting into the tub.
But, like I said before- we have hope. This condition is as simple (though agonizing) as letting the body heal from the steroids.
I pulled this picture from the ITSAN website….
This little girl recovered. Gabe will too.
In the midst of this storm though I have had an almost irrational joy and optimism. I think this is what it feels like when God goes through the fire with you. The flames are real but so is His peace. He never lets go. Even when we doubt and fear and blame him.
“This day is holy to our Lord. Do not grieve, for the joy of the Lord is your strength.” Nehemiah 8:10